- Question from Nelly: I am 62. I've had a mastectomy, radiation, without chemo (2 nodes involved), and been on tamoxifen for about 4 years. I've been free of cancer until now! For the past four months, I have had bad but intermittent back pain—all in the spine—and pain in one coxofemural joint. How can I manage this? What exam/screening do you recommend? My oncologist said, "We're waiting."
Few Women Exercise Regularly 10 Years After Diagnosis
If you have new pain in your back and your joints, and you are suffering without an explanation for why you're having pain, then you need to have further evaluation. In the U.S., a doctor might start with a bone scan to look at the health of your whole skeleton. Sometimes extra films are done of a particular area that may be of concern. If a person has back pain that's severe in a particular area, and also has numbness or a change in her ability to walk after having a diagnosis of breast cancer, an MRI scan would be very useful. Your doctor in Romania might also want to do a blood test to see what your calcium level is.
Of course there are many causes of back pain and joint discomfort besides breast cancer. If you've had breast cancer, your worst fears will always go through your mind. But low back pain is very common, as is arthritis. If you've had chemotherapy, particularly if you've been treated with a taxane, joint and muscle discomfort is not unusual. Some women experience joint and muscle discomfort while taking aromatase inhibitors. It sounds like you need to go back to your doctor and push him/her for some more answers, so you can have a better understanding of what's happening with your body.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.